Few cases of programmed death-ligand 1 inhibitor-induced scleroderma have been reported and their clinical features remain unpublished. Optimal management is, therefore, unknown and an autoantibody association has yet to be identified. We present the case of a female in her 60s who developed skin thickening after starting atezolizumab for metastatic non-small cell lung cancer. Skin biopsy 7 months after symptom onset showed histological changes consistent with scleroderma. Anti-PM/SCL-75 antibody was positive. Atezolizumab was discontinued and treatment was started with mycophenolate mofetil. After 5 months, she experienced mild improvement in skin thickening. Earlier identification of this complication may limit morbidity in this disease process, which otherwise has limited treatment options. In suspected cases, obtaining scleroderma-associated autoantibodies may help with earlier diagnosis.
- connective tissue disease
- lung cancer (oncology)
Statistics from Altmetric.com
Contributors CG contributed by writing the entirety of the case description, and he assisted in conducting literature review and in writing part of the discussion. VC conducting literature review and contributed largely to the discussion. JMU analysed the pathology slides and provided descriptions of each slide, confirming the diagnosis. AD reviewed the manuscript and assisted in making edits and additions based on his literature review and clinical experience.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.